Ice Storm, Southern Herkimer
- When
- February 7, 7:00 AM EST to February 8, 4:00 AM EST
- Where
- Southern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
An area of low pressure moved from the Midwest towards the Great Lakes during the morning hours on Tuesday, February 7th. As a warm front approached the region, a mixture of snow, sleet and freezing rain developed across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure moved from the Midwest towards the Great Lakes during the morning hours on Tuesday, February 7th. As a warm front approached the region, a mixture of snow, sleet and freezing rain developed across the region. With warmer air moving in aloft, precipitation primarily fell in the form of freezing rain for late in the day and into Tuesday night.
Ice accreted over a half inch in some locations, especially across the western and central Mohawk Valley. This resulted in numerous downed trees and power lines, which caused over 7,800 customers to lose power across New York State. The icy roadways also resulted in some auto accidents as well.
The precipitation tapered off during the early morning hours on Wednesday, February 8th, as the storm's cold front moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 7, 6:40 AM EST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
640 AM EST Tue Feb 7 2017
.SYNOPSIS...
A low pressure system will move into the Midwest and lower
Great Lakes Region this morning...as the warm front extending
eastward will bring a wintry mix of precipitation today into
tonight across eastern New York and western New England. The warm
front moves through during the late afternoon and evening period
transitioning the mixed precipitation to rain. A cold front will
then move through Wednesday morning, with colder temperatures and
blustery winds impacting the region, as the strong low pressure
system moves across southern Quebec. A coastal low pressure system
could bring some snow to areas mainly south and east of the Capital
Region late Wednesday night into Thursday morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisory in effect for the mid Hudson Valley
and NW CT until 1 PM today...
Winter Weather Advisory in effect for the Mohawk
Valley...Schoharie Valley...northern
Catskills/Helderbergs...Greater Capital Region...and the
central/northern Taconics from 7 AM to 7 PM today...
Winter Weather Advisory for the southern
Adirondacks...southern VT...Lake George/Saratoga region...and
Berkshires from 7 AM today until 1 AM Wed...
As of 640 AM EST...Low pressure continues to organize over the
upper MS River Valley and Midwest this morning. This system is
tapping gulf moisture...as evident on the water vapor loop this
hour. A warm front is slowly lifting north/northeast from the OH
Valley and PA this morning. High pressure continues to slide
east across Quebec and northern New England.
A surge of moisture ahead of the warm front moving across
eastern PA...nrn NJ...and southern NY is lifting northward at
1130 UTC. The KENX radar shows the pcpn echoes overspreading
locations south and west of Albany this hour. Clouds are
thickening and lowering and this is some spotty sleet/freezing
rain/snow impacting the extreme south/southwest portion of the
region.
The isentropic lift is increasing on the 280/285K sfcs with the
leading edge of mixed pcpn getting into the southeast Catskills
/mid-Hudson Valley and NW CT prior to sunrise. It will likely
start out as a mix of sleet/freezing rain based on the NAM/GFS
soundings with some snow/sleet possibly over the higher terrain
and the northern portion of Dutchess/Ulster/Litchfield Counties.
The burst of warm advection will continue northward and reach
the Greater Capital Region/Mohawk Valley/northern
Catskills/Berkshires btwn 7 am and 9 am. The latest
soundings/critical partial thickenesses from the NAM/GFS support
an onset of snow and sleet. Accums will be light with a coating
to an inch with up to 2 inches over the higher terrain. The
pcpn moves in last over the southern Adirondacks/Lake George
northern Saratoga Region and southern VT in the 9 am to 11 am
time frame. The depth of the cold/subfreezing air should be
sufficient enough for a longer period of snow/sleet in the nrn
tier locations from the late morning into the afternoon for 1 to
4 inches of accumulation.
The warm nose on the model soundings is between +1 to +3C
across the forecast area in the late morning into the afternoon.
A transition to freezing/sleet will be common south of the
southern Adirondacks/Lake George Region/southern VT with the
temps rising above freezing first across the southeast Catskills
/mid-Hudson Valley/NW CT for a transition to plain rain. Icing
in these southern most zones should be in the trace to tenth of
an inch range...though some slightly higher ice accretions are
possible over the southeast Catskills/Litchfield Hills.
Further north...the moisture advection strengthens by the late
pm with the GFS/NAM/ECMWF indicating a 45-60 kt H850 LLJ will be
advecting in gulf moisture for the late pm/early evening. The
latest 00Z GEFS depict a plume of anomalous PWAT air moving over
the forecast area with PWATS 2 to 4 std devs above normal. There
is a pronounced low-level v-component of the wind anomaly
/strong southerlies/ of 2 to 4 std devs above normal too. The
precipitation will become moderate to heavy heading into the
afternoon/evening commute. The potential good news is that the
Capital Region should start to warm above freezing by the mid
afternoon. However...based on the model soundings the outlying
areas near the Capital Region could have significant icing...for
example portions of southern Herkimer CTY/Berkshires could get
around a quarter inch of ice accum. The pcpn may be stubborn and
hold as sleet/snow until the late afternoon for the far
northern zones.
Max temps will likely be the min temps around 6 pm with mid and
upper 30s from the Mohawk Valley/Capital Region/southern
Berkshires south/southeast with a few 40F readings in the mid-
Hudson Valley. North of the Mohawk Valley/Capital Region expect
upper 20s to lower 30s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Tonight...The early evening period could be very icy for the
northern zones, as the warm nose strengthens and model sounding
profiles favor freezing rain. Also, the latest H1000 and H925
GFS/NAM ageostrophic winds are northeasterly and the wet bulb
temps are below freezing until 03Z-06Z across portions of the
Lake George Region/southern VT including the CT River
Valley...northern Berkshires...and southern Adirondacks. Ice
accretions could range from a tenth of quarter inch before the
shallow cold air erodes. Isolated third of an inch amounts are
possible along the east facing slopes of the Adirondacks /Warren
County/...the southern Green Mtns...and northern Berkshires.
Temp trends due rise above freezing by about 1 am everywhere.
Our forecast used a blend of all the guidance. The ptype thermal
profiles were a blend of the GFS/NAM.
The southeasterly winds gusts of 30-35 mph combined with ice
buildup on tree limbs and powerlines could generate some
isolated to scattered power outages. Otherwise...snow/sleet/ice
covered roads could impede travel. Most of the early morning
period will be periods of rain with still decent QG lift
associated with the front which should clear most of the region
by daybreak. Temps will rise overnight into the mid 30s to 40s.
Wednesday....Low pressure moves from the central/eastern Great
Lakes Region to southern Quebec by 12Z/WED. A strong cold front
will begin to move across the region shortly after daybreak. The
cold front will likely move through quickly with the H850 winds
increasing from the west at 45-60 kts...with the stronger winds
over the northern portion of the fcst area. The momentum
transfer is decent, and the cold advection is strong with H850
temps falling to -14C over the southern Adirondacks to -4C over
NW CT by the late afternoon. Some gusty west to northwest winds
of 35 to 45 mph are possible. The low and mid level lapse rates
are steep, but there is a lack of instability for robust
convection. Some lines of scattered showers are possible until
lunchtime and then colder and drier air filters in quickly in
the wake of the front and cyclone. After highs 10 to 20 degrees
above normal, temps will tumble in the afternoon. Highs will
range from the upper 30s to lower 40s over the Adirondack to mid
and upper 40s across most of the forecast area...except some
lower to mid 50s are possible in the mid-Hudson
Valley...southern Taconics...and Litchfield County CT.
Wednesday night...The mid and upper level trough amplifies east
of the MS River Valley. Short-wave energy moving along the east
side of the trough will allow a sfc cyclone to form near the
mid-Atlantic Coast and lift northeast towards Long Island/New
England and upstate NY. The track is further offshore with the
GFS/ECMWF compared to the NAM and certain GEF members. It is
close enough to have some chances of light snow from the
Capital Region and the Mohawk Valley south and east well after
midnight. The track will determine it will be a more significant
event. The strong cold advection in the wake of the Wednesday
front will allow temps to fall back into teens to lower/mid 20s
with a few single digits over the southern Adirondacks.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The main concern for Thursday will be the aforementioned wave of low
pressure emerging off the mid Atlantic coast during the day
Thursday. There is still considerable disagreement in model guidance
with regards to the track/strength/timing and resulting QPF from
this system. Even some of the stronger solutions depict an open wave
aloft, so it looks to be a rather fast-moving system. WPC model
diagnostic discussion favors a 00Z GFS/ECMWF blend at this time,
which results in least some accumulating snow across parts of
Ulster...Dutchess...Litchfield and Berkshire counties, but a wide
range of solutions is still possible with snow farther north/west or
south/east. WPC probabilistic ensemble depicts a low confidence event
due to large spread between min and max snowfall probabilities.
Models struggling with when/where phasing of northern/southern
stream energy occurs. Stay tuned.
It will turn brisk and cold Thursday night as the ocean storm
deepens considerably and draws arctic air southward into our region.
There are some model differences in terms of how cold it will get,
but single digits and teens for lows seem reasonable with even cold
wind chill values due to a persistent northwest breeze. There will
be some lake effect snow showers as well, mainly for areas west of
the Hudson Valley. With the northwest flow regime, narrow multi-
bands are expected with some light accumulations possible. Lake
effect snow showers could last into Friday morning before
dissipating as a small ridge of high pressure builds eastward across
the region by Friday afternoon. It will remain cold on Friday, with
temperatures running at least 10 degrees below normal.
With a fast zonal flow aloft, a clipper-type system will already be
approaching from the upper Great Lakes by Friday evening. Limited
moisture expected with this system, but there will be some weak warm
advection along and north of the surface wave which will result in
some light snow or snow showers across much of the region.
Accumulations generally expected to be around an inch with this fast-
moving clipper. The clipper will already be east of the region
Saturday morning, however the next system will be developing across
the central CONUS.
Models in better agreement with a deepening wave of low pressure
tracking form the Midwest Saturday night to the eastern Great Lakes
Sunday. This system looks to have stronger dynamics, forcing and
better moisture, so fairly significant QPF is possible. With the
primary surface wave forecast to pass by to our west Sunday night
near the St. Lawrence valley, another wintry mix of precip is
expected. Snow, sleet, freezing rain and/or rail are all
possibilities at this time. Will further refine forecast as the
event draws nearer, but the active pattern looks to continue through
the weekend. Colder air will filter back in behind this system for
early next week with lake effect snow showers and brisk
conditions.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR conditions prevailing across the terminals early this morning,
but will deteriorate through 18Z as a wintry mix of precip develops
associated with an approaching warm front. Precip will generally
begin from south to north around 12Z-13Z at KPOU and by around 15Z-
16Z at KGFL. Initially precip will be a mix of snow and sleet,
changing to a mix of sleet and freezing rain for a time, eventually
transitioning to plain rain. This transition will be quicker at
KPOU/KALB, while it will take longer at KPSF and especially KGFL
where colder air at the surface will be slower to erode.
Expecting the change from wintry mix to plain rain around late
morning at KPOU, early afternoon at KALB, late afternoon at KPSF,
and evening at KGFL. Flying conditions will lower to IFR within a
few hours after steady precip begins later this morning. Mainly IFR
conditions should then prevail through the rest of the TAF period
ending 12Z Wednesday, with intermittent light precip persisting
tonight.
Winds will be northeast to east and increasing to around 5-10 kt by
late this morning into early afternoon. Surface winds are expected
to shift to the south or southeast later this evening. Also,
southwest winds aloft will gradually increase and will become quite
strong tonight. Will mention low level wind shear at all terminals
from this evening through 12Z Wednesday.
Outlook...
Wednesday Night: Moderate Operational Impact. Chance of SN.
Thursday: Moderate Operational Impact. Breezy Chance of SN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: Moderate Operational Impact. Chance of RA...SN.
Saturday Night: Low Operational Impact. Slight Chance of SHSN.
Sunday: Moderate Operational Impact. Chance of RA...SN.
&&
.HYDROLOGY...
Widespread problems on the main stem rivers are not expected
over the next week.
A low pressure system will impact the region today into
Wednesday bringing widespread precipitation and gusty winds to
the area. A wintry mix of precipitation is expected with this
system as we start out cold enough for snow and sleet, then
warmer air moves in aloft and then at the surface for freezing
rain and plain rain. A changeover to plain rain is anticipated
across the entire forecast area. The latest MMEFS does not
indicate any river points having the potential to reach/exceed
flood stage at this time, as the warm up will be brief, with
colder air being ushered back in as the system departs Wednesday
night.
Total QPF from this system will be in the half an inch to an
inch and a third range.
Another low pressure system tracking close to Long Island and
southern New England Coast Wednesday night into Thursday may
bring a light to moderate snowfall to the southern portion of
the hydro service area.
A clipper low will bring light snowfall to the region Fri night
into Saturday. Another storm system will bring mixed pcpn to
close the weekend. The moisture associated with the 2nd system
maybe on the heavy side depending on the track and evolution of
it.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST this afternoon for
CTZ001-013.
NY...Winter Weather Advisory until 1 PM EST this afternoon for
NYZ063>066.
Winter Weather Advisory until 7 PM EST this evening for
NYZ038>040-047>054-058>061.
Winter Weather Advisory until 1 AM EST Wednesday for NYZ032-
033-041>043-082>084.
MA...Winter Weather Advisory until 1 AM EST Wednesday for MAZ001-
025.
VT...Winter Weather Advisory until 1 AM EST Wednesday for
VTZ013>015.
&&
SYNOPSIS...KL/Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...KL/WasulaHazardous Weather Outlook National Weather Service Albany NY 503 AM EST Tue Feb 7 2017 NYZ038>040-047>054-058>061-081200- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- 503 AM EST Tue Feb 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...NORTHERN CATSKILLS...SCHOHARIE VALLEY...GREATER CAPITAL REGION....AND THE NORTHERN AND CENTRAL TACONICS OF EAST CENTRAL NEW YORK. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. AS A STRENGTHENING LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN QUEBEC ON WEDNESDAY...SOME STRONG GUSTY WEST TO NORTHWEST WINDS ARE POSSIBLE WEDNESDAY MORNING INTO THE EARLY EVENING. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE SUNDAY INTO SUNDAY NIGHT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. AS A STRENGTHENING LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN QUEBEC ON WEDNESDAY...SOME STRONG GUSTY WEST TO NORTHWEST WINDS ARE POSSIBLE WEDNESDAY MORNING INTO THE EARLY EVENING. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOW...SLEET...AND ICE ACCRETION REPORTS TO THE NATIONAL WEATHER SERVICE. MAZ001-025-NYZ032-033-041>043-082>084-VTZ013>015-081200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Northern Saratoga-Northern Warren-Northern Washington- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 503 AM EST Tue Feb 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION OF EAST CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. AS A STRENGTHENING LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN QUEBEC ON WEDNESDAY...SOME STRONG GUSTY WEST TO NORTHWEST WINDS ARE POSSIBLE WEDNESDAY MORNING INTO THE EARLY EVENING. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOW...SLEET...AND ICE ACCRETION REPORTS TO THE NATIONAL WEATHER SERVICE. CTZ001-013-NYZ063>066-081200- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 503 AM EST Tue Feb 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. AS A STRENGTHENING LOW PRESSURE SYSTEM MOVES ACROSS SOUTHERN QUEBEC ON WEDNESDAY...SOME STRONG GUSTY WEST TO NORTHWEST WINDS ARE POSSIBLE WEDNESDAY MORNING INTO THE EARLY EVENING. LOW PRESSURE TRACKING CLOSE TO THE COASTLINE WEDNESDAY NIGHT INTO THURSDAY MAY PRODUCE LIGHT TO MODERATE SNOW ACCUMULATIONS ACROSS THE REGION. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOW...SLEET...AND ICE ACCRETION REPORTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
7 ice storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672752, 672757, 672758, 672762, 672760, 672764, 672755, 672756, 672759.